Virginia, 2011Tropical Storm in Virginia, August 27, 2011
August 27, 2011 · NWS RNK · 7 events in 7 counties and zones
The center of Irene made landfall along the Virginia coast but strong winds extended well west into the Piedmont generating gusts to at least 40 mph and bringing down some trees and large tree branches. Lynchburg ASOS (KLYH) had a peak wind gust of 39 mph around noon and Danville ASOS (KDAN) measured a peak gust of 44 mph also around 12 pm.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The center of Irene made landfall along the Virginia coast but strong winds extended well west into the Piedmont generating gusts to at least 40 mph and bringing down some trees and large tree branches. Lynchburg ASOS (KLYH) had a peak wind gust of 39 mph around noon and Danville ASOS (KDAN) measured a peak gust of 44 mph also around 12 pm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 27, 6:35 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 27, 6:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 AM EDT SAT AUG 27 2011
.SYNOPSIS...
HURRICANE IRENE WILL MOVE ACROSS THE NORTH CAROLINA AND MID
ATLANTIC COAST TODAY AND TONIGHT THEN INTO NEW ENGLAND ON SUNDAY.
BEHIND THE STORM A WEAK COLD FRONT WILL EXTEND FROM VIRGINIA TO
THE GULF COAST AND HIGH PRESSURE WILL BUILD INTO THE OHIO VALLEY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 430 AM EDT SATURDAY...
NORTHWEST EDGE OF PRECIPITATION FROM HURRICANE IRENE WAS JUST
REACHING THE EXTREME SOUTHEAST COUNTY WARNING AREA AT 400AM/08Z.
HAVE FOLLOWED HPC GUIDANCE BRINGING THE MORE WIDESPREAD
PRECIPITATION FARTHER WEST INTO THE FORECAST AREA. EXPECT A
MAJORITY OF THE RAINFALL BEFORE MIDNIGHT TONIGHT. BASED ON THE
WINDS FORECAST BE THE NATIONAL HURRICANE CENTER AROUND IRENE AND
THE LOCATION OF THE 50 KNOT WINDS AT 850 MB WINDS FROM THE 00Z
GUIDANCE WILL ISSUE A WIND ADVISORY THROUGH THIS EVENING FOR THE
EASTERN COUNTY WARNING AREA. THE STRONGEST WINDS WILL BE EAST OF
LYNCHBURG AND DANVILLE BUT HIGHER ELEVATIONS OF THE BLUE RIDGE
NORTH OF ROANOKE MAY ALSO HAVE SOME STRONG GUSTS.
LITTLE CHANGE NEEDED TO TEMPERATURES TODAY AND TONIGHT. WENT ON
THE COOLER SIDE OF GUIDANCE WITH MAXIMUM TEMPERATURES TODAY SINCE
MUCH OF THE MORNING WILL BE CLOUDY AND ANY BREAKS BETWEEN BANDS OF
THE HURRICANE MAY BE CONFINED TO THE WESTERN COUNTY WARNING AREA.
&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 400 AM EDT SATURDAY...
BY SUNDAY MORNING...IRENE WILL BE MOVING OVER SOUTHERN NEW ENGLAND.
IN THE WAKE OF THE STORM...ON SUNDAY INTO MONDAY WE TRANSITION INTO
A REGIME OF NORTHWEST FLOW ALONG WITH WEAK IMPULSES MOVING THROUGH
THIS FLOW. AT THE SURFACE...HIGH PRESSURE BUILDS INTO THE AREA FROM
THE WEST. THE GFS HINTS THAT ISOLATED SHOWERS ARE POSSIBLE ACROSS
THE WESTERN MOUNTAINS. WITH COVERAGE BEING SO LIMITED AND A DRY
COLUMN WILL CONTINUE DRY FORECAST...WITH AN OPTION TO MODIFY AND ADD
LATER IF TREND ON MODELS CONTINUE. PLAYED TEMPERATURES CLOSE TO
ADJMET WITH VALUES NEAR NORMAL FOR THIS TIME OF YEAR.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 1210 PM EDT FRIDAY...
THIS PORTION OF THE FORECAST PACKAGE IS STILL LOOKING LIKE A PERIOD
OF LIMITED...IF ANY...PRECIPITATION WITH TEMPERATURES AROUND NORMAL
FOR THIS TIME OF THE YEAR. OUR WEATHER PATTERN WILL BECOME DOMINATED
BY AN AREA OF HIGH PRESSURE NEAR THE SURFACE...WITH WEAK PERIODIC
UPPER LEVEL DISTURBANCES TRYING TO MAKE HEADWAY INTO THE EDGE OF THE
HIGH. WHILE ISOLATED...DAYTIME CONVECTION WITHING AND ALONG THE
MOUNTAIN RIDGES CANNOT BE COMPLETELY RULED OUT...WILL BE HOLDING OFF
INCLUDING EVEN ISOLATED COVERAGE AT THIS TIME.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 735 AM EDT SATURDAY...
LEADING EDGE OF PRECIPITATION WITH HURRICANE IRENE WAS MOVING
GRADUALLY NORTHWEST AND WAS EXPECTED TO REACH THE DAN AREA AROUND
15Z...AND THE LYH AREA BEFORE 18Z. CONFIDENCE IS LOW THAT
CEILINGS WILL STAY MVFR WITH THE PRECIPITATION. DAN AND LYH MAY
STAY MVFR OR LOWER FOR MUCH OF THE DAY.
WINDS WILL ALSO INCREASE AS THE HURRICANE GETS CLOSER TO THE LOCAL
AIRPORTS. DAN AND LYH WILL HAVE THE STRONGEST WINDS TODAY AND
TONIGHT WITH GUSTS AROUND 40 KNOTS POSSIBLE.
EXPECT A RETURN TO VFR IN THE WAKE OF IRENE SUNDAY THROUGH
TUESDAY. NORTHWEST WINDS WILL STILL BE GUSTY ALL SITES SUNDAY ON
THE BACK SIDE OF IRENE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ024-034-035-
044>047-058-059.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...DS
AVIATION...AMS/PCHazardous weather outlook, Aug 27, 4:24 AM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 AM EDT SAT AUG 27 2011
NCZ001>006-018>020-VAZ007-009>020-022-023-032-033-043-WVZ042>045-
280930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-PATRICK-
FRANKLIN-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
524 AM EDT SAT AUG 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ024-034-035-044>047-058-059-280930-
ROCKBRIDGE-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
524 AM EDT SAT AUG 27 2011
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 27, 2:56 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EDT SAT AUG 27 2011
NCZ006-VAZ058-270915-
CASWELL NC-HALIFAX VA-
356 AM EDT SAT AUG 27 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT CASWELL AND HALIFAX
COUNTIES...
AT 353 AM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 7
MILES NORTHEAST OF VIRGILINA TO 12 MILES WEST OF CHAPEL HILL...MOVING
NORTHWEST AT 5 MPH.
WIND GUSTS UP TO 25 TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY
HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR STAUNTON RIVER STATE PARK AROUND 405 AM...
DRYBURG AROUND 440 AM AND PROSPECT HILL AROUND 515 AM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3663 7858 3669 7865 3669 7867 3665 7870
3661 7870 3654 7873 3654 7913 3624 7916
3625 7951 3686 7887 3674 7869 3670 7866
3670 7864 3663 7855
KKTropical Storm, Pittsylvania
- When
- August 27, 8:00 AM EST to 2:00 PM EST
- Where
- Pittsylvania forecast zone
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
About ten trees were blown down across the county starting around 9 AM local time.
Tropical Storm, Halifax
- When
- August 27, 9:00 AM EST to 3:00 PM EST
- Where
- Halifax forecast zone
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
About 20 trees blew down across the county.
Tropical Storm, Amherst
- When
- August 27, 10:00 AM EST to 4:00 PM EST
- Where
- Amherst forecast zone
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Around five trees were blown down across the county.
Tropical Storm, Buckingham
- When
- August 27, 10:00 AM EST to 4:00 PM EST
- Where
- Buckingham forecast zone
- Property damage
- $600
- Reported by
- Law Enforcement
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
A couple of trees were blown down.
Tropical Storm, Appomattox
- When
- August 27, 10:00 AM EST to 4:00 PM EST
- Where
- Appomattox forecast zone
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
Eleven trees were blown down in the county, mostly after 100 PM.
Tropical Storm, Charlotte
- When
- August 27, 10:00 AM EST to 4:00 PM EST
- Where
- Charlotte forecast zone
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 37.012, -78.662 (the zone’s center; the record gives no point)
Around 12 trees were blown down beginning around noon.
Tropical Storm, Campbell
- When
- August 27, 10:00 AM EST to 4:00 PM EST
- Where
- Campbell forecast zone
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Three trees were blown down.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Tropical Storm in New Jersey, August 27 to 31, 20117 deaths · $797 million · EF0 · 67 events
- High Wind and Strong Wind in North Carolina, August 27, 20113 deaths · $76 million · 54 kt wind · 21 events
- Tropical Storm and Storm Surge in Pennsylvania, August 27 to 30, 20113 deaths · $7.0 million · 32 events
- Tropical Storm in Virginia, August 27 to 28, 20112 deaths · $29 million · 18 events
- Flooding and Heavy Rain in New Jersey, August 27 to 28, 20113 deaths · 13 events
- Tornado and Tropical Storm in Delaware, August 27 to 30, 20112 deaths · EF1 · 15 events
- Flooding in New York, August 27 to 29, 20112 deaths · 1 injured · 24 events
- Tropical Storm in Virginia, August 27 to 28, 20111 death · $29 million · 7 events
- Tropical Storm and Flash Flooding in Maryland, August 27 to 28, 20111 death · $4.1 million · 15 events
- Tropical Storm in North Carolina, August 27 to 28, 2011$41 million · 6 events
- High Surf in Florida, August 27, 20111 death · 1 event
- Tropical Storm in Virginia, August 27 to 28, 20111 injured · $10 million · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344501, 344882, 344874, 344876, 344878, 344880, 344883.